• A Mitragyna speciosa Kratom overdose ?

    Mitragyna speciosa Kratom use appears to be very safe in standard recreational doses.

    A person who consumes too much Mitragyna speciosa Kratom will experience strong nausea and vomit the consumed Kratom before their body would absorb enough alkaloids to cause a potentially dangerous overdose.

    This mechanism is thought to be due to Kratom’s action on the brain’s “vomiting centre”, which is normally stimulated by the stomach (for example by contaminated food), which normally causes the stomach muscles to contract, resulting in vomiting. High Kratom doses induce too much stimulation of this area, thus quickly inducing nausea and vomiting.

    The main dose related danger of Mitragyna speciosa Kratom comes mainly from not being careful with dosage, loosing track of one’s intake and tolerance ratio, and eventually redosing too soon.

    Yet most reports in this direction indicate that this is nowhere as dangerous as an opiate overdose. The main symptoms of having “taken too much Kratom too quickly” are a very intense nausea, vomiting, along with strong itchiness across all over the body, along with profound, incapacitating sedation.

    This Kratom overdose nausea is then accompanied by a high stomach acidity and severe digestive troubles, which is speculated to come from excess stimulation of the delta opiate receptor, which also inhibit intestinal peristalsis, and halting stomach motility.

    Such digestive troubles can imply an incapacity to eat or drink for at least 6 hours.

    These symptoms will then wear off. While very unpleasant and difficult, and should clearly be avoided, such an experience is nowhere as potentially dangerous as an opiate overdose would be.


    There have been conflicting statements made on the amount of (pure) alkaloids, such as mitragynine, needed to cause an human overdose. Some pin the number at 5 grams, while others say as little as 800 milligrams could cause an overdose. When reading this, it is important to remember that these numbers are regarding pure alkaloids and not Mitragyna speciosa Kratom plant matter itself.

    800 milligrams of alkaloids is relatively close to 65 grams of plant matter, depending on the potency. Also remember, an overdose does not particularly mean death, it's a range in which there are significantly higher risks of life threatening problems.

    There have been no documented cases of actual Mitragyna speciosa Kratom overdoses inducing human death.

    Yet as previously mentioned, one should be very careful with certain combinations of Mitragyna speciosa Kratom with other substances, especially depressants.

    When Mitragyna speciosa Kratom is taken by itself (without mixing it with other drugs), the greatest risk is falling asleep while engaged in potentially hazardous activities.

    Due to Mitragyna speciosa Kratom’s sedative and relaxant qualities, one should NEVER drive while under the influence of Kratom, even if one feels stimulated, rather than sleepy, for sleepiness may come without warning. One should use common sense, and not engage in hazardous activities such as the use of power tools or climbing ladders while under the influence of Kratom, and be careful to avoid domestic safety hazards, such as leaving a
    pot on a lit stove, or forgetting a lit cigarette, and then falling asleep for instance.

    Pregnant women should not take any drug or medication except on medical advice. Since there have been no studies of the risks of Mitragyna speciosa Kratom use by pregnant women, it is not known whether it could cause birth defects or foetal death. It is strongly recommended that any woman who might possibly be pregnant should NOT use Mitragyna speciosa Kratom. Similarly, Mitragyna speciosa Kratom use should be avoided by lactating women, as there are clear risks that some elements of Kratom, as with other substances, might pass into the milk. As this has not been studied, it is best to stay on the side of caution and avoid using Kratom when lactating / breast-feeding a child.